Woman Sues Over Stevens-Johnson Syndrome Reaction from Lamictal

0
92
Public Health Watchdog Breaking News
Public Health Watchdog Breaking News

Woman Files Lamictal SJS Lawsuit, Following Life-threatening Drug Reaction

A Georgia woman is suing over a life-threatening drug reaction related to the use of Lamictal (lamotrigine). The medication, which can treat seizures and bipolar disorder, was prescribed for her depression. She subsequently developed Stevens-Johnson Syndrome (SJS), a severe reaction involving skin and mucous membranes that causes the skin the “melt off.” The lawsuit alleges that the plaintiff received the wrong dosage, and that the pharmacy did not catch the error.

Parker Waichman LLP has decades of experience successfully representing clients in drug injury lawsuits. The firm continues to offer free legal consultations to individuals who suffered Stevens-Johnson Syndrome (SJS) or toxic epidermal necrolysis (TEN) from a drug reaction.

According to USA Today, the plaintiff was prescribed Lamictal three years ago for depression. The 26-year-old woman said, “everything was OK” for the first two weeks, but then things took a turn.
“I was in excruciating pain. It felt like I was on fire,” she said. The woman had developed SJS, a rare but life-threatening condition that affects the skin and mucous membranes. SJS is often caused by a drug reaction. “It essentially causes your body to burn from the inside out and you pretty much just melt,” the plaintiff said of the condition.

A lawsuit is pending on the woman’s behalf, USA Today reports. The suit alleges that the plaintiff developed SJS because she was given the wrong dosage, an error not detected by her pharmacy.

Patients who survive an SJS reaction are often left with permanent scarring, blindness and other complications. The plaintiff says photos of herself before the reaction are unrecognizable compared to her current appearance. “I didn’t have to have people staring at me or wondering why I look different,” she said. “Three years ago, my life changed forever.”

“This did not have to happen. This was not just some sort of fluke in my opinion. This happened as a direct result of somebody’s error,”

The plaintiff says the drug reaction caused her skin to be burned and scarred. SJS caused her to lose her sweat glands and fingernails, and her vision is slowly fading.

During her recovery, the plaintiff spent five weeks in a medically induced coma. SJS has no cure, and there a risk that it can happen again. “They’re telling me this could happen again, and they’re telling me if it did happen again, that it would be worse,” the woman said, according to USA Today.

Her lawsuit alleges that her Lamictal SJS reaction has already cost more than $3.45 million in medical bills. She will also need continuing medical care in the future.

The plaintiff encourages other consumers to be educated about the medications they take, especially their potential side effects. “I never heard of Stevens-Johnson syndrome until I was in the hospital with my skin melting off of my body. That’s when I learned what it was,” she said to USA Today. “It’s important to know what’s in your body.

“Be an advocate for yourself. Educate before you medicate,” she commented. “Know what the side effects are.”

Since 2010, medication errors have increased nearly 463 percent from 16,689 to 93,930 in 2016, the U.S. Food and Drug Administration reports. The data comes from voluntary reports submitted to agency’s Adverse Event Reporting System (FAERS). As such, the actual number is likely higher. Regulators say the dramatic increase reflects improvements made to the reporting system.

Additionally, pharmacy industry experts believe that the figures are also influenced by the fact that more people are filling prescription medications.

Some states have implemented stricter regulations aimed at reducing medication errors, such as limiting the number of prescriptions a pharmacist can fill to roughly 150 per shift.

“If you’re filling (300) or 400 prescriptions by yourself, that’s clearly way too much for one pharmacist,” said Matt Perri, a pharmacy professor at the University of Georgia, according to USA Today.

“The idea of setting limits is unappealing on the business perspective, but on a patient safety perspective, it would be a good thing if we had a general idea of where those limits were.”

Drugs Associated with SJS and TEN Reactions

Parker Waichman comments that SJS and the more advanced condition, TEN, can result from many different types of drugs. However, medical literature shows that SJS and TEN tend to occur more frequently with certain types of drugs, including anticonvulsants (used to treat epilepsy and seizures), antibiotics, and allopurinol (used to treat gout or kidney stones).

SJS progresses to TEN once it affects more than 30 percent of the body. SJS and TEN are emergency medical conditions that require immediate intervention. Patients are sometimes treated in a specialized burn unit of the hospital.

Being aware of SJS symptoms is crucial, because early intervention can help improve chances of survival and recovery. According to Mayo Clinic, initial SJS symptoms can resemble the flu. Early signs may include a fever, fatigue, cough, sore throat and burning eyes. As SJS progresses, patients may experience swelling of the face and tongue, hives, skin pain, a red or purple rash, blisters on the skin and mucous membranes of the mouth, nose, eyes and genitals and shedding of the skin.

SJS leaves large sections of the skin exposed, and susceptible to infection. If infection does occur, it can lead to sepsis, a bloodstream infection that can cause shock and organ failure. Organ damage is also a potential complication of SJS, although it is uncommon. Since SJS can cause scar tissue to build up behind the eyelids, it can also cause scarring or vision problems.

SJS can cause long-term problems such as permanent skin damage, including abnormal bumps, skin discoloration, and scars. Patients may also experience problems with hair and nail growth.

Filing a Drug Injury Lawsuit

If you or someone you know suffered a drug or medical device injury and want to learn more about filing a personal injury lawsuit, contact one of our experienced drug injury attorneys today. Our firm offers free, no-obligation legal consultations. For more information, fill out our online form or call 1-800-YOURLAWYER (1-800-968-7529).